Heavy Snow, Washtenaw
- When
- February 29, 5:00 AM EST to 2:00 PM EST
- Where
- Washtenaw forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.253, -83.839 (the zone’s center; the record gives no point)
A low pressure system tracking through the Northern Great Lakes lead to a widespread snowfall around 2 inches across much of southeast Michigan with higher amounts from I-94 to the Ohio border of 3 to 5 inches. This snowfall occurred in a short 6 to 8 hour time frame, with the highest amounts occurring over Washtenaw and Lenawee counties.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A low pressure system tracking through the Northern Great Lakes lead to a widespread snowfall around 2 inches across much of southeast Michigan with higher amounts from I-94 to the Ohio border of 3 to 5 inches. This snowfall occurred in a short 6 to 8 hour time frame, with the highest amounts occurring over Washtenaw and Lenawee counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Feb 29, 4:25 AM EST, 35 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
425 AM EST FRI FEB 29 2008
.SHORT TERM...TODAY
UPSTREAM WATER VAPOR IMAGERY SHOWS A PAIR OF SHORT WAVES THAT WILL
IMPACT THE WEATHER ACROSS THE STATE TODAY. THE FIRST WAVE IS
CURRENTLY OVER MINNESOTA...WITH THE SECOND WAVE OVER SOUTHERN
MANITOBA. THE 00Z MODEL SUITE INITIALIZED THESE UPSTREAM WAVES WELL.
THE FIRST WAVE IS FORECAST TO TRACK ACROSS LOWER MI THIS
AFTERNOON...WITH THE SECONDARY WAVE FORECAST TO MOVE INTO THE STATE
ON THE HEELS OF THE FIRST. MODELS ARE IN GOOD AGREEMENT IN SHOWING
THIS SECONDARY WAVE AMPLIFYING ACROSS THE STATE THIS EVENING.
THE REGIONAL RADAR LOOP SHOWS AN AREA OF SNOW CURRENTLY WORKING
INTO THE WESTERN PART OF THE STATE IN ADVANCE OF THE WAVE OVER
MINNESOTA. BOTH NAM AND GFS GENERALLY DEPICT A DECENT AREA OF
FORCING WORKING ACROSS THE AREA THIS MORNING...MAINLY BETWEEN 12Z
AND 18Z. THE LIFT WILL BE THE RESULT OF DCVA ASSOCIATED WITH THE MID
LEVEL WAVE AND RATHER ROBUST ASCENT ALONG THE 285K ISENTROPIC
SURFACE. MODEL CROSS SECTIONS SHOW DECREASING STABILITY ABOVE THE
850MB FRONTAL SURFACE...WITH SPECIFIC HUMIDITY AROUND 3 G/KG ALONG
THE 285K SURFACE. EXPECT THIS WILL RESULT IN A PERIOD OF MODERATE TO
PERHAPS HEAVY SNOWFALL THIS MORNING. THE LIFT WILL HOWEVER WANE
QUICKLY AFTER 18Z. A STRONG PUSH OF MID LEVEL DRY AIR WILL ALSO
ADVANCE INTO THE REGION THIS AFTERNOON. MODEL QPF CONTINUES TO SHOW
AROUND A QUARTER INCH LIQUID PRECIP BY 18Z. THIS ALONG WITH THE
RATHER SHORT DURATION OF FORCING SUGGEST SNOWFALL ACCUMULATIONS
AROUND 3 OR 4 INCHES BY 18Z...WHICH SUPPORTS THE SNOW ADVISORY THAT
IS ALREADY IN EFFECT.
BOTH NAM AND GFS MODEL SOUNDING RAPIDLY SATURATE BETWEEN 09Z AND
12Z. THE NAM HOLD OFF THE START OF THE SNOW UNTIL SHORTLY AFTER 12Z.
RADAR TRENDS SEEM TO SUPPORT THE SLIGHTLY EARLIER GFS TIMING...WHICH
WOULD BRING THE SNOW INTO THE AREA BETWEEN 10Z AND 11Z. SURFACE LOW
PRESSURE WILL ORGANIZE OVER NORTHERN LOWER MI THIS
AFTERNOON...SENDING A SURFACE TROUGH ACROSS SE MI. LINGERING LOW
LEVEL MOISTURE ALONG THIS TROUGH WILL SUPPORT SOME SCATTERED SNOW
SHOWERS AFTER 18Z IN THE WAKE OF THE DEPARTING LARGE SCALE LIFT.
SNOW SHOWERS SHOULD INCREASE IN COVERAGE TOWARD EVENING AS THE
SECONDARY MID LEVEL WAVE ADVANCES INTO THE REGION.
&&
.LONG TERM...TONIGHT THROUGH THURSDAY
FOCUS DURING THE EXTENDED PERIOD HAS BECOME CENTERED ON THE
POSSIBILITY FOR A SIGNIFICANT WINTER STORM SYSTEM TO IMPACT
SOUTHEAST MICHIGAN MONDAY AND TUESDAY. GLOBAL MODELS STILL SHOWING A
BIT OF SPREAD WITH WHERE THE CENTER OF THE SURFACE LOW TRACK WILL
BE...BUT MOST MODELS ARE SHOWING POTENTIAL FOR SIGNIFICANT SNOW
AND/OR ICE ACCUMULATIONS.
TONIGHT THROUGH SATURDAY NIGHT:
UPPER SHORTWAVE WILL DROP DOWN FROM THE NORTHERN PLAINS AND ACROSS
THE STATE OVERNIGHT...WITH THE SURFACE LOW TRACKING ACROSS LAKE
HURON. TRAILING COLD FRONT WILL PUSH THROUGH THE FORECAST AREA
DURING THE EVENING/EARLY MORNING. SNOW SHOWERS WILL INCREASE IN
COVERAGE THIS EVENING AS THIS ALL WORKS THROUGH...BEFORE TAPERING
OFF OVERNIGHT. WEATHER ON SATURDAY SHOULD BE FAIRLY QUIET AS UPPER
RIDGE OVER THE WEST STARTS TO SETTLE IN OVER THE GREAT LAKES...AND
SURFACE HIGH PRESSURE OVER THE OHIO VALLEY EXTENDS NORTHWARD INTO
SOUTHEAST MICHIGAN. UPPER TROUGHING PUSHING INTO THE ROCKIES
SATURDAY NIGHT WILL START TO NUDGE THE RIDGE EAST SATURDAY NIGHT.
THIS WILL ALSO ALLOW SURFACE LOW PRESSURE TO DEVELOP ACROSS THE
PLAINS SAT NIGHT...WITH SOUTHERLY FLOW SETTING UP OVER THE GREAT
LAKES OVERNIGHT AS A RESULT. WARM FRONT WILL PUSH THROUGH OVERNIGHT.
GFS/NAM SHOWING A BIT OF ISENTROPIC LIFT AS THIS MOVES THROUGH...BUT
MOISTURE FIELDS AT THIS POINT LOOK TOO MEAGER TO SQUEEZE MEASURABLE
PRECIPITATION OUT. WILL LEAVE FORECAST DRY.
SUNDAY THROUGH TUESDAY NIGHT: MODELS BECOME MORE DIVERGENT DURING
THIS TIMEFRAME AS THEY SEEM TO STRUGGLE WITH THE INTERACTION BETWEEN
THE SOUTHERN AND NORTHERN STREAMS. UPPER TROUGHING WILL AMPLIFY AS
IT CROSSES THE ROCKIES. MAIN AREA OF ENERGY WILL REMAIN OVER CANADA
AS IT TRACKS EASTWARD...WHILE A SIGNIFICANT AMOUNT OF ENERGY DROPS
SOUTHWARD AND CLOSES OFF OVER THE SOUTHERN U.S. UNCERTAINTY CENTERS
AROUND HOW FAST THE SOUTHERNMOST UPPER LOW TRAVELS EASTWARD...AND
WHETHER IT REMAINS PHASED WITH THE UPPER TROUGH OVER CANADA OR NOT.
FIRST NOTICEABLE IMPACT ON THE GREAT LAKES FROM THIS LARGE UPPER
SYSTEM WILL BE THE VERY EFFICIENT TRANSPORT OF MOISTURE AND WARM AIR
LATE SUNDAY...AS 50-60 KNOT LOW-LEVEL JET NOSES INTO LOWER MICHIGAN.
TEMPERATURES SHOULD RISE UP TO NEAR 40 SUNDAY AFTERNOON...WITH
WIDESPREAD RAIN DEVELOPING AS PW SURGES TO NEARLY AN INCH BY SUNDAY
NIGHT. SURFACE LOW WILL TRACK ACROSS NORTHERN ONTARIO SUNDAY NIGHT
AS UPPER TROUGH PUSHES THROUGH CANADA...WITH TRAILING SURFACE COLD
FRONT WORKING ACROSS MICHIGAN EITHER LATE SUNDAY NIGHT OR MONDAY
MORNING. THIS WILL BRING A CHANGEOVER FROM RAIN TO SNOW AS COLDER
AIR WORKS INTO THE REGION...WITH POTENTIALLY A FEW INCHES OF SNOW
ACCUMULATION LATE SUNDAY NIGHT/MONDAY. THEN EXPECTING A BREAK IN
ACTIVITY MONDAY NIGHT AS WE AWAIT THE ARRIVAL OF THE SURFACE LOW
ASSOCIATED WITH THE SOUTHERNMOST UPPER LOW. MODELS ARE SHOWING
DEVELOPMENT OF THE SURFACE REFLECTION OVER THE SOUTH BY
MONDAY...WITH A NORTHEASTWARD TRACK INTO OH OR POSSIBLY WEST VA ON
TUESDAY. EURO SOLUTION IS FURTHEST EAST (W VA UP INTO NY) AND SHOWS
MOSTLY SNOW...WHILE GFS IS FURTHER WEST AND HAS SNOW FOR THE NORTH
CWA AND SNOW/SLEET AND WHAT COULD POTENTIALLY BE A SIGNIFICANT
AMOUNT OF FREEZING RAIN SOUTH OF M-59 LATE TUESDAY AND TUESDAY
NIGHT. TREND FOR THE SEASON HAS BEEN FOR THESE SURFACE SYSTEMS TO
TRACK FURTHER WEST AND NORTH THAN MODELS INITIALLY SUGGEST...SO WILL
GIVE SOME WEIGHT TO THE 00Z GFS SOLUTION...ESPECIALLY AS 00Z UKMET
HAS JUST ARRIVED WITH A TRACK EVEN FURTHER WEST THROUGH IN/OH/W LAKE
ERIE. THIS SYSTEM WOULD BRING AN IMPRESSIVE AMOUNT OF MOISTURE WITH
IT IF CONSENSUS TRACK IS CORRECT...TAPPING FROM BOTH THE GULF AND
THE ATLANTIC. GFS WRAPS ONE INCH PW INTO THE DEFORMATION ZONE ON THE
NORTH SIDE OF THE SYSTEM...AND IN ADDITION...SHOWS STRONG UPPER
DIFFLUENCE...JET COUPLING...AND DECENT LOW/MID LEVEL FGEN. DEEP
LAYER MOISTURE AND LIFT WARRANT AN INCREASE IN POPS TO LIKELY FOR
LATE TUESDAY/TUESDAY NIGHT. ALSO ADDED A CHANCE OF FREEZING RAIN FOR
THE SOUTHERN HALF OF THE FORECAST AREA WITH GFS FORECAST SOUNDINGS
SHOWING A VERY STRONG MELTING LAYER...WHILE FREEZING TEMPS REMAIN AT
THE SURFACE.
WEDNESDAY AND THURSDAY: ACTIVE WEATHER LOOKS TO CONTINUE...HOWEVER
EXACT PATTER IS UNCERTAIN AS EURO BRINGS A CLIPPER-LIKE SYSTEM
ACROSS ON WEDNESDAY NIGHT/THURSDAY...AND THE GFS TRACKS TWO MORE LOW
PRESSURE SYSTEMS UP FROM THE SOUTHWEST.
&&
.MARINE...
SURFACE LOW PRESSURE WILL DEVELOP OVER NORTHERN LOWER MICHIGAN THIS
AFTERNOON...ALLOWING A SURFACE TROUGH TO SWING THROUGH SOUTHERN
MICHIGAN. SOUTHEASTERLY WINDS WILL INCREASE ACROSS LAKE HURON TODAY
AS THIS LOW DEVELOPS. THERE IS SOME MODEL DISAGREEMENT WITH RESPECT
TO THE STRENGTH OF THE WIND GUSTS. FOR NOW WILL TEND TO LEAN TOWARD
THE SLIGHTLY WEAKER GFS SOLUTION WHICH DEPICTS WIND GUSTS AROUND 30
KNOTS BY AFTERNOON. WINDS WILL DECREASE A BIT THIS EVENING AS THE
LOW PASSES ACROSS NORTHERN LAKE HURON. WINDS WILL THEN TURN
NORTHWESTERLY AND INCREASE SLIGHTLY LATE TONIGHT INTO SATURDAY
MORNING AS THE LOW HEADS EAST OF THE REGION AND COLD AIR FILTERS
ACROSS THE GREAT LAKES. HIGH PRESSURE WILL BUILD INTO THE REGION BY
LATE SATURDAY...ALLOWING THE WINDS TO DIMINISH.
&&
.PREV DISCUSSION...ISSUED 1157 PM EST THU FEB 28 2008
AVIATION...
WIDESPREAD SNOW WILL BEGIN IN EARNEST IN THE 12-14Z TIME FRAME
WITH THE MOST INTENSE SNOW EXPECTED IN THE 14-19Z WINDOW - WHERE
VISIBILITIES ARE EXPECTED TO DROP BELOW A MILE FOR MUCH OF THAT
TIME. WINDS WILL VEER TO SOUTHWESTERLY AND WILL PICK UP A GUST
COMPONENT DURING THE LATE AFTERNOON FRIDAY. CEILINGS WILL REMAIN
IFR MOST OF FRIDAY WITH A SLIGHT UPWARD TREND DURING THE LATE
AFTERNOON. PERIOD OF SNOW SHOWERS ALONG THE COLD FRONT FRIDAY
EVENING MAY DROP CONDITIONS BACK TO IFR.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...SNOW ADVISORY...MIZ047-MIZ048-MIZ049-MIZ053-MIZ054-MIZ055-MIZ060-
MIZ061-MIZ062-MIZ063-MIZ068-MIZ069-MIZ070-MIZ075-MIZ076-MIZ082-
MIZ083...UNTIL 4 PM FRIDAY.
LAKE HURON...
SMALL CRAFT ADVISORY...NEARSHORE WATERS FROM PORT AUSTIN TO PORT
SANILAC...UNTIL 7 PM FRIDAY.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.
&&
SHORT TERM...SC
LONG TERM....HLO
MARINE.......SC
AVIATION.....MANN
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 447 AM EST FRI FEB 29 2008 MIZ047>049-053>055-060>063-068>070-075-076-082-083-011000- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 447 AM EST FRI FEB 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT A SNOW ADVISORY REMAINS IN EFFECT TODAY FOR ALL OF SOUTHEAST MICHIGAN. PLEASE SEE THE LATEST WINTER WEATHER MESSAGE /WSWDTX/ FOR DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY LIGHT SNOW ACCUMULATIONS ARE POSSIBLE ON MONDAY AS A COLD FRONT PUSHES THROUGH LOWER MICHIGAN. A MAJOR WINTER STORM SYSTEM IS EXPECTED TO DEVELOP OVER THE SOUTHERN PLAINS ON MONDAY...THEN TRACK NORTHEASTWARD INTO EITHER THE OHIO VALLEY OR NEW ENGLAND TUESDAY AND TUESDAY NIGHT. A TRACK INTO THE SOUTHERN OHIO VALLEY WOULD BRING SIGNIFICANT SNOW ACCUMULATIONS TO SOUTHEAST MICHIGAN TUESDAY AND TUESDAY NIGHT. IN ADDITION...AREAS SOUTH OF M-59 COULD SEE SIGNIFICANT ICE ACCUMULATIONS BEFORE THE THREAT TURNS TO HEAVY SNOW. DETAILS WITH THE TRACK OF THIS SYSTEM AND ITS POTENTIAL IMPACT ON THE REGION ARE STILL VERY UNCERTAIN. THOSE RESIDING IN OR PLANNING TRAVEL TO SOUTHEAST MICHIGAN SHOULD MONITOR THE FORECAST CLOSELY FOR UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-011000- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 447 AM EST FRI FEB 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...TODAY AND TONIGHT A SMALL CRAFT ADVISORY IS IN EFFECT TODAY FOR THE NEARSHORE WATERS OF LAKE HURON FROM PORT AUSTIN TO PORT SANILAC. PLEASE SEE THE LATEST MARINE PRODUCTS FOR MORE DETAIL.../MWWDTX/ AND /NSHDTX/. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY GUSTY SOUTH WINDS ARE EXPECTED TO DEVELOP ON SUNDAY AND SUNDAY NIGHT AS A LOW PRESSURE SYSTEM APPROACHES THE REGION. THESE WINDS MAY WARRANT SMALL CRAFT OR BRISK WIND ADVISORIES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. HLO YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 355 AM EST FRI FEB 29 2008 MIZ047>049-053>055-060>063-068>070-075-076-082-083-291100- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE- LAPEER-ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE- LENAWEE-MONROE- INCLUDING THE CITIES OF...MIDLAND...BAY CITY...BAD AXE... SAGINAW...CARO...SANDUSKY...OWOSSO...FLINT...LAPEER... PORT HURON...HOWELL...PONTIAC...WARREN...ANN ARBOR...DETROIT... ADRIAN...MONROE 355 AM EST FRI FEB 29 2008 ...SNOW ADVISORY IN EFFECT... SNOW WILL MOVE INTO LOCATIONS AROUND ADRIAN...ANN ARBOR...HOWELL AND OWOSSO BETWEEN 5 AM AND 6 AM. THE SNOW WILL THEN CONTINUE TO MOVE EAST...REACHING THE DETROIT METRO AREA...FLINT AND THE TRI CITIES BETWEEN 6 AM AND 7 AM. THE THUMB REGION WILL SEE THE SNOW SHORTLY AFTER 7 AM. THE SNOW WILL BE LIGHT INITIALLY BUT GRADUALLY INCREASE IN INTENSITY THROUGH THE MORNING. WITH TEMPERATURES NEAR 20...UNTREATED ROADS WILL QUICKLY BECOME SNOW COVERED AND SLIPPERY. MOTORISTS SHOULD USE CAUTION THIS MORNING. SC
The national radar mosaic for the moment the first event began.
2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, February 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 79372, 79373.